Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Random directed forest and the Brownian web

Rahul Roy, Kumarjit Saha, and Anish Sarkar

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Consider the $d$ dimensional lattice $\mathbb{Z}^{d}$ where each vertex is open or closed with probability $p$ or $1-p$ respectively. An open vertex $\mathbf{u}:=(\mathbf{u}(1),\mathbf{u}(2),\ldots,\mathbf{u}(d))$ is connected by an edge to another open vertex which has the minimum $L_{1}$ distance among all the open vertices $\mathbf{x}$ with $\mathbf{x}(d)>\mathbf{u}(d)$. It is shown that this random graph is a tree almost surely for $d=2$ and $3$ and it is an infinite collection of disjoint trees for $d\geq4$. In addition, for $d=2$, we show that when properly scaled, the family of its paths converges in distribution to the Brownian web.


Nous considérons le réseau $\mathbb{Z}^{d}$ dont les sommets sont ouverts ou fermés, respectivement avec probabilité $p$ et $1-p$. Chaque sommet ouvert $\mathbf{u}=(\mathbf{u}(1),\mathbf{u}(2),\dots,\mathbf{u}(d))$ est connecté par une arête au sommet ouvert $\mathbf{x}$ le plus proche de lui, pour la distance $L_{1}$, et satisfaisant $\mathbf{x}(d)>\mathbf{u}(d)$. Nous montrons que le graphe aléatoire résultant est presque sûrement un arbre pour $d=2$ et $3$, et qu’il est une collection infinie d’arbres disjoints pour $d\geq4$. De plus, pour $d=2$, nous montrons que la famille de ses trajectoires correctement renormalisées converge en loi vers la toile Brownienne.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 52, Number 3 (2016), 1106-1143.

Received: 8 January 2014
Revised: 25 February 2015
Accepted: 25 February 2015
First available in Project Euclid: 28 July 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Markov chain Random walk Directed spanning forest Brownian web


Roy, Rahul; Saha, Kumarjit; Sarkar, Anish. Random directed forest and the Brownian web. Ann. Inst. H. Poincaré Probab. Statist. 52 (2016), no. 3, 1106--1143. doi:10.1214/15-AIHP672.

Export citation


  • [1] R. Arratia. Coalescing Brownian motions on the line. Ph.D. dissertation, Univ. Wisconsin, Madison, 1979.
  • [2] R. Arratia. Coalescing Brownian motions and the voter model on $\mathbb{Z}$. Unpublished manuscript, 1981.
  • [3] S. Asmussen. Applied Probability and Queues. Springer, New York, 2003.
  • [4] S. Athreya, R. Roy and A. Sarkar. Random directed trees and forest-drainage networks with dependence. Electron. J. Probab. 13 (2008) 2160–2189.
  • [5] F. Baccelli and C. Bordenave. The radial spanning tree of a Poisson point process. Ann. Appl. Probab. 17 (2007) 305–359.
  • [6] P. Billingsley. Convergence of Probability Measures, 2nd edition. Wiley, New York, 1999.
  • [7] C. F. Coletti, L. R. G. Fontes and E. S. Dias. Scaling limit for a drainage network model. J. Appl. Probab. 46 (2009) 1184–1197.
  • [8] D. Coupier and V. C. Tran. The 2D-directed spanning forest is almost surely a tree. Random Structures Algorithms 42 (2013) 59–72.
  • [9] R. Durrett. Probability: Theory and Examples. Cambridge Univ. Press, Cambridge, 2010.
  • [10] P. A. Ferrari, L. R. G. Fontes and X. Y. Wu. Two-dimensional Poisson trees converge to the Brownian web. Ann. Inst. Henri Poincaré Probab. Stat. 41 (2005) 851–858.
  • [11] P. A. Ferrari, C. Landim and H. Thorisson. Poisson trees, succession lines and coalescing random walks. Ann. Inst. Henri Poincaré Probab. Stat. 40 (2004) 141–152.
  • [12] L. R. G. Fontes, M. Isopi, C. M. Newman and K. Ravishankar. The Brownian web: Characterization and convergence. Ann. Probab. 32 (2004) 2857–2883.
  • [13] S. Gangopadhyay, R. Roy and A. Sarkar. Random oriented trees: A model of drainage networks. Ann. Appl. Probab. 14 (2004) 1242–1266.
  • [14] H. Herrlich and G. E. Strecker. Category Theory. An Introduction. Heldermann Verlag, Lemgo, 2007.
  • [15] O. Kallenerg. Foundations of Modern Probability. Springer, New York, 2002.
  • [16] D. A. Levin, Y. Peres and E. L. Wilmer. Markov Chains and Mixing Times. Amer. Math. Soc., Providence, RI, 2009.
  • [17] C. M. Newman, K. Ravishankar and K. Sun. Convergence of coalescing nonsimple random walks to the Brownian web. Electron. J. Probab. 10 (2005) 21–60.
  • [18] I. Rodriguez-Iturbe and A. Rinaldo. Fractal River Basins: Chance and Self-Organization. Cambridge Univ. Press, New York, 1997.
  • [19] A. E. Scheidegger. A stochastic model for drainage pattern into an intramontane trench. Bull. Ass. Sci. Hydrol. 12 (1967) 15–20.
  • [20] B. Tóth and W. Werner. The true self-repelling motion. Probab. Theory Related Fields 111 (1998) 375–452.